Guideline decision tool · Anesthesiology
💉

ASA Physical Status Classification — free guideline decision tool

ASA Physical Status classification for preoperative risk communication, from I (healthy) to VI (brain-dead donor).

Open guideline tool →
Computed locally — no data uploaded. For licensed clinicians.
📋

Guideline-based

Implements the decision logic from published clinical guidelines.

🖥️

Runs in your browser

No installation. Enter the patient's values and get a guideline recommendation instantly.

🔒

Data stays local

Nothing is uploaded. Results are for licensed clinicians only.

Worked calculation

The values below come from this tool's own example placeholders and are computed server-side with the formula shown on this page, so the arithmetic can be checked quickly. It demonstrates how to substitute values only — it is not clinical advice and not a real case.

Physical statusI: Healthy, no systemic disease
Emergency surgery (add E)Yes

ClassASA IE

  • NoteRelatively low perioperative risk
Physical statusVI: Brain-dead organ donor
Emergency surgery (add E)No

ClassASA VI

  • NoteHigh risk, needs multidisciplinary input and informed discussion

Common questions

What is ASA Physical Status Classification?

ASA Physical Status classification for preoperative risk communication, from I (healthy) to VI (brain-dead donor).

How is ASA Physical Status Classification calculated? What is the core formula?

ASA I healthy; II mild systemic disease; III severe but not incapacitating; IV severe, constant threat to life; V moribund; VI brain-dead donor; add 'E' for emergency procedures.

When is ASA Physical Status Classification used?

Use before surgery to assign a physical-status class and append 'E' for emergencies, supporting anesthetic risk discussion.

What are the key clinical points for ASA Physical Status Classification?

ASA class correlates with perioperative risk but is not the sole determinant — surgery type, anesthesia, and urgency also matter (original synthesis · not guideline verbatim). Assignment carries inter-rater subjectivity, especially for class II vs III. The 'E' modifier captures the added risk of emergency surgery independent of the underlying class.

What are the limits and cautions when using ASA Physical Status Classification?

For licensed clinicians and clinical researchers. Interpret results with history, investigations and local protocols; not a diagnosis or prescription, and not a substitute for multidisciplinary decision-making or local guidelines.

How is ASA Physical Status Classification calculated in practice? Can you show a worked example?

Inputs: Physical status I: Healthy, no systemic disease, Emergency surgery (add E) Yes → Result: Class ASA IE(Note: Relatively low perioperative risk) Inputs: Physical status VI: Brain-dead organ donor, Emergency surgery (add E) No → Result: Class ASA VI(Note: High risk, needs multidisciplinary input and informed discussion)

💉

Run ASA Physical Status Classification now

ASA Physical Status classification for preoperative risk communication, from I (healthy) to VI (brain-dead donor).

Open guideline tool →

For licensed clinicians. Not a substitute for clinical judgement.

Share on XLinkedInWhatsAppEmail

Paste the link in Slack, Teams, X, or LinkedIn — the preview image comes from this page’s Open Graph card.

Related guideline tools

For use by licensed clinicians and clinical researchers. Computed locally in your browser — no data is uploaded. Not a substitute for clinical judgement.